Edgar Snyder & Associates®
A Law Firm Representing Injured People
1-866-943-3427
Call Us Toll Free 24/7
Published on Jul 14, 2008 by Edgar Snyder

Two Infants Die After Receiving Heparin Overdose

babies get heparin overdose

At McA hospital in Corpus Christi, Texas, at least 17 infants suffered from an overdose of the blood thinner heparin after a mixing error occurred at the hospital's pharmacy. Two of the infants, a twin brother and sister, have died.

The hospital's chief medical officer, Dr. Richard Davis, said that the mixing error was not related to product labeling or packaging of the pediatric heparin, a medication used to flush patients' intravenous lines and prevent blood clots. The drug was administered in the neonatal intensive care unit on July 4, one day after the mixing error is believed to have occurred. It is not yet clear what dosage heparin was administered to the babies, but it could have been 100 times too strong.

The hospital said its physicians have not found any direct links between the deaths of the two infants, who were born one month premature, and the heparin overdose. The babies' parents are taking legal action and the Texas Department of State Health Services is performing a review. Two of the hospital's employees have voluntarily taken a leave during the investigation.

Sources: "Hospital pharmacy error harms 17 infants; 2 dead." USA Today. July 14, 2008.

"Officials Investigate Infants' Heparin Overdose at Texas Hospital." ABC News. July 10, 2008.
Think you have a case?
Think you have a case?
Free Case Review
First Name
Last Name
ZIP
Phone
Email
Briefly describe your injuries

Recent News

Sep 16, 2016
Fall and Winter Car Kit
Sep 16, 2016
A New Law May Be Coming for Drivers
Sep 16, 2016
Smartphone Apps for Drivers
Sep 16, 2016
New CDC Tool Will Help Keep Traveling Workers Safe
Sep 14, 2016
PA Residents: You're This Much More Likely to Hit a Deer
Tweet